New to insulin injections

By fraejo Latest Reply 2011-07-05 19:39:44 -0500
Started 2011-07-04 09:05:21 -0500

Hi. This is my story in a nutshell. I was diagnosed type 2 about 10 years ago. Controlled it will with oral medications until last year. Sugar levels started creeping up until I was getting morning reading anywhere from 150 to 190. Just saw my doctor Friday (7-1-11) and was taken off the pills and put on Levemir Flexpen 20 units once a day. Well now I am worried. Since starting the levemir my morning readings have skyrocketed. It was 198 this morning. After taking my injection it went down to 156 in about 30 min. I drank 2 cups of coffee with nutisweet and half n half. My sugar went up to 178 about an hour later. I don't understand. Can anyone tell me how long you have to be on insulin before you see results? I remember when I first started taking pills it took at least 3 weeks before my levels were in range. Should I expect the same with insulin injections or do I need to get back with my doctor?

4 replies

NavyNerd 2011-07-05 00:16:21 -0500 Report

I was on Levamir flexpens and they eventually had to couple me with Novalog (also a flex pen.. man those make life so much easier! I really miss them since I switched to a different one that is by vial only!) It took me a couple weeks to get into the Levamir groove and it wasn't working so I talked with teh doc and we adjusted, and I was able to use the Novolog to cover the spikes when I needed to. Def give him/her a call and let them know whats going on over the phone. Mine could do phone consults and we adjusted that way (he does email consults too.. so awesome!) I wound up having to split my Levamir into 2 injections 1 am and one pm, and that made teh coverage so much more even, despite that it was supposed to be a LA insulin. For me twice a day worked better..

fraejo 2011-07-05 19:29:39 -0500 Report

Thanks for the advice and sorry it took me so long to respond - Just getting the hang of this - But my BG was better this morning but still higher than expected. I'll give it until Friday and if it's still too high I'll get with my doctor.

jayabee52 2011-07-04 11:44:26 -0500 Report

Howdy Fraejo, WELCOME to DiabeticConnect!

If you are not getting good readings after being on insulin you might want to go back to the Dr and have him/her adjust the dosage. This is not something you should do yourself until you and the Dr decide you're knowledgable enough about your body and how it reacts to that insulin that he may feel comfortable with you making small adjustments, or give you a sliding scale of dosages to take when your Blood Glucose ("BG") varies within a certain range. But I suspect that is down the road a bit for you.

The common element in both your insulin regimen and your oral med regimen is your eating plan. Perhaps you need to work on modifying your eating plan so your BG readings don't get so high.

I had trouble controlling my BG numbers too on either oral meds or insulins. It was better on insulin, but I still had far to many elevated readings. It wasn't until I got really serious about modifying my eating plan that I could keep my BGs close to the normal range, and do it without meds of any kind to control my BG levels. Not everyone, of course can do this. My pancreas just happens to put out just enough insulin so that I can do what I do. If I transgress my eating plan, I certainly pay for it with higher BG readings for about a day or so. But if I follow my plan consistently I get consistent normal results. My May 2011 A1c was 5.5. I haven't had an A1c that low since before my Dx in 1995.

But if you drasticly reduce the amount of carbs you take in, and eat more veggies like green beans, brocolli and cauliflower, and maybe some carrots, and also some proteins you might reduce the amount of insulins or other diabetes meds you will need to get close to normal BG readings and lower A1cs.

It took me quite a while for this to dawn on me, so I spent a lot of years and a lot of money till I finally "got it." But now I am happy with my results. I pray you have similar success, but much sooner.

Blessings to you and yours


fraejo 2011-07-05 19:39:44 -0500 Report

Thanks for the advice and sorry it took so long to reply. I just figured out to do this: ) It's just weird to me that my BG was lower on pills (Januvia and Metformin) than before starting Levemir Flexpen. My doctor started me on the Levemir about 5 days ago and took me off the pills. When I took the first injection in the office my BG was 184. A couple of hours later it was 124. I thought this was a good thing until the next morning. It was 190! It finally went down to 156 this morning but still… I watch my carbs, love raw vegetables, and thank God I don't have a sweet tooth. It just puzzles me.